Tyndall Effect?

I had my nasofabial folds injected with fillers one whole year ago, i bruised heavily, a month later i noticed that the bruises did not completely disappear but left a bluish trace that looks like a light moustache in the area above the mouth .. it is devastating to look in the mirror, could it be the Tyndall effect? can it resolve with more time? how much longer? could it be permanent? can whitening creams help a bit in this case??

Doctor Answers (7)

Fillers and the Tyndall effect

+2

The Tyndall effect is a bluish discoloration that appears if hyaluronic acid fillers are injected too superficially into the skin. The filler is a clear gel so when light reflects through it through the skin it appears bluish.

It is possible that what you are seeing is the Tyndall effect. You mention that you had your nasolabial lines injected and has heavy bruising, and then noticed the discoloration on your upper lip. When you bruised some of the blood may have spread downward into the lip area. Sometimes when a bruise fades there is a discoloration that remains due to the iron pigment in blood. This can look brown-gray-blue depending on your skin type.

I recommend that you return to the doctor who injected you. Certainly consult with a dermatologist who can see and evaluate the area and recommend a treatment plan.


Atlanta Dermatologic Surgeon
5.0 out of 5 stars 2 reviews

What is the Tyndall Effect?

+1

Hi louloushamy2012.  What you are describing sounds very much like the Tyndall effect.  it happens when a dermal filler like Restylane or Perlane is injected too superficially (near the surface of the skin).  The clear liquid gel reflects light and causes the effect.
To get rid of it, you can inject your lip with hyaluronidase to remove the product or wait for the product to wear off.  Best to talk to your injector about options.  Good luck.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Fillers and the Tyndall effect

+1

Fillers injected too superficially can cause a blue discoloration because of the reflection of light.  You should return to your injector for treatment with hyaluronidase since it can take years for the blue color to fade.  You can then have a filler injected more deeply if you still require volume.  Whitening creams will not help you.

Martie Gidon, MD, FRCPC
Toronto Dermatologist
5.0 out of 5 stars 16 reviews

You might also like...

Tyndall effect

+1

It is very possible that the bluish hue you see is  light reflex from the filler material in your lip. Hard to say without an exam.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 18 reviews

Tyndall Effect is caused by the dermal filler being injected too close to the surface of the skin

+1

When HA fillers like Restylane and Juvederm are injected too close to the skin, they end up causing a blue hue that is called the Tyndall Effect, because of the way light is reflected off of it.  It can last for over a year and can be resolved with hyaluronidase.  For superficial fine lines, Belotero can be injected much more superficially, without the risk or causing a Tyndall Effect.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.5 out of 5 stars 9 reviews

Tyndall effect in nasolabial folds

+1

Normally we see the Tyndall effect in the lips and under the eyes, in thinner skinned areas where Juvederm is injected too shallowly. However, technically, it can occur anywhere. So yes, you can be experiencing the Tyndall effect there. It is not permanent, because HA fillers are not permanent, but it can absolutely last a long time. I would not recommend whitening creams because ultimately when the filler goes away, then you will have permanent discoloration. I would recommend consultation in person with a physician injector who uses hyaluronidase. Upon consultation, if it's determined it is superficial filler, it can be removed quite easily in most cases, and then the discoloration is resolved.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 9 reviews

Injections and tyndall effect

+1

It is very difficult to answer your question without seeing you in person or viewing pictures of the area of concern. You should consider posting images for better assessment. From what you are describing, it sounds like you could be experiencing a "tyndall effect" to that area. I would return to the provider for further assessment and to discuss the option of removing product and to ensure what you are seeing is in fact the dermal filler.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 147 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.